Methylthioninium chloride (methylene blue): update on central nervous system (CNS) toxicity
- Medicines and Healthcare products Regulatory Agency
- 1 April 2009
- Therapeutic area:
- Endocrinology, diabetology and metabolism and Haematology
High intravenous doses of methylthioninium chloride (methylene blue) should be avoided for patients being treated with serotonergic antidepressants (eg, SSRIs, clomipramine, and venlafaxine).
Article date: April 2009
Methylthioninium chloride (formerly called methylene blue) is approved for the management of drug-induced methaemoglobinaemia in adults. It is also used for other purposes, but these uses are not covered by the product licence.
On the basis of 27 reports of CNS toxicity associated with methylthioninium, the January 2008 issue of drug safety update advised how the risk could be minimised. The summary of product characteristics for methylthioninium chloride has now been updated to mention the possibility of CNS toxicity in patients being treated with serotonergic drugs such as selective serotonin reuptake inhibitor (SSRI) antidepressants, clomipramine, and venlafaxine. Features of toxicity include confusion, disorientation, agitation, expressive aphasia, altered muscle tone in limbs, hypoxia, ocular symptoms, and depressed level of consciousness.
All cases reviewed described CNS toxicity after the use of methylthioninium as a visualising agent in parathyroid or thyroid surgery. Since the review, further cases of CNS toxicity in association with methylthioninium have come to light. Five of the new cases involved parathyroid surgery (2 cases reported to us on Yellow Cards and 3 documented in the literature1 2 3). However, a further new case of CNS toxicity involved the use of methylthioninium for management of uncontrollable hypotension during cardiac surgery 4.
In all new cases, the patients were being treated with either an SSRI antidepressant or clomipramine, and the features of toxicity were similar to those reported previously. In four cases, the reporters labelled the reaction as serotonin syndrome. These additional reports—which bring the total number of cases to 33—reinforce the possibility that CNS toxicity results from an interaction between a serotonergic drug and methylthioninium. When reporting a suspected adverse drug reaction to us on a Yellow Card, it is helpful if you can give information on the patient’s outcome; this helps us prioritise the information.
As with visualisation in surgical procedures, the management of intractable hypotension is not an approved indication for methylthioninium chloride.
In view of these new reports, we have strengthened the advice for healthcare professionals.
Advice for healthcare professionals includes:
- methylthioninium chloride by the intravenous route is approved only for drug-induced methaemoglobinaemia in adults at a dose of 1–2 mg/kg
- off-label use of methylthioninium (including use in parathyroid localisation or its use at doses exceeding the licensed dose) should be carefully evaluated in view of the potential for CNS toxicity
- intravenous methylthioninium chloride should be avoided in patients who have been treated recently with serotonergic antidepressants, including SSRIs, clomipramine, and venlafaxine
- if use of intravenous methylthioninium chloride cannot be avoided, the lowest possible dose should be used and the patient observed closely for CNS effects for up to 4 hours after administration
- if features of CNS toxicity develop after use of methylthioninium, the patient should be monitored closely and given supportive care
Article citation: drug safety update April 2009, vol 2 issue 9: 3.
Published: 1 April 2009